Alert archive / California / Wind Advisories in 2020

Wind Advisory 41, NWS Los Angeles, CA

May 16, 2020

NWS Los Angeles, CA issued this wind advisory at May 16, 2020, 12:00 PM PDT. It took effect at May 16, 2020, 5:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 16, 2020, 12:00 PM PDT (19:00 UTC)
In effect from
May 16, 2020, 5:00 PM PDT
Expired
May 17, 2020, 3:00 AM PDT
In force
10 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

924 
WWUS76 KLOX 161900
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1200 PM PDT Sat May 16 2020

CAZ039-052-170400-
/O.NEW.KLOX.WI.Y.0041.200517T0000Z-200517T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1200 PM PDT Sat May 16 2020

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT
SUNDAY...

* WHAT...Northwest to north winds 20 to 35 mph with gusts between
  35 and 45 mph, except isolated gusts to 50 mph near Gaviota.
  Strongest winds from Gaviota to Goleta. 

* WHERE...Santa Barbara County South Coast and Santa Barbara
  County Mountains, mainly western portions. 

* WHEN...From 5 PM this afternoon to 3 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles. 
  This includes Highways 101, 154 and 192...as well as the 
  Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gomberg
2 follow-up statements
981 
WWUS76 KLOX 170318
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
818 PM PDT Sat May 16 2020

CAZ039-052-171000-
/O.CON.KLOX.WI.Y.0041.000000T0000Z-200517T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
818 PM PDT Sat May 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...Northwest to north winds 20 to 30 mph with gusts 
  between 35 and 45 mph, except isolated gusts to 50 mph near 
  Gaviota. Strongest winds from Gaviota to Goleta.

* WHERE...Santa Barbara County South Coast and Santa Barbara 
  County Mountains, mainly western portions.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  This includes Highways 101, 154 and 192...as well as the Gaviota
  and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
534 
WWUS76 KLOX 171012
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
312 AM PDT Sun May 17 2020

CAZ039-052-171115-
/O.EXP.KLOX.WI.Y.0041.000000T0000Z-200517T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
312 AM PDT Sun May 17 2020

...WIND ADVISORY HAS EXPIRED...

The winds have subsided. There will be isolated gusts to 40 mph
through dawn near Gaviota.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 16, 11:09 AM PDT, 51 minutes earlier.

Area forecast discussion, May 16, 11:09 AM PDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1109 AM PDT Sat May 16 2020

updated aviation discussion

.SYNOPSIS...15/759 PM.

Warming expected through Saturday with modest ridging aloft and
gusty northerly flow. Night and morning clouds expected over
interior and coastal areas. A weak front will bring cooler
conditions and chances of light rain Sunday night and Monday,
with best chances north of Santa Barbara. Gusty northwest winds
return Tuesday through Thursday with some warming.

&&

.SHORT TERM (TDY-MON)...16/907 AM.

A weak upper level ridge of high pressure will build in across
Southwest California today. This combined with weak northerly
offshore pressure gradients this morning will result in
additional warming across the region, especially inland areas
which will climb well into the 80s. Today's temperatures are about
4 to 8 degrees above normal. Current satellite imagery just
showing a few higher level clouds streaming across the area, along
with patchy low clouds and fog off the coast of Orange County and
Long Beach.

The gusty northerly winds that developed across southern SBA
county and the I5 corridor last night have diminished early this
morning, resulting in a cancellation of the wind advisory.
Another round of gusty sundowner winds are expected to develop
across southern SBA county late this afternoon into tonight which
will likely result in another wind advisory being posted. The
strongest winds will be focused across the western portions of the
SBA south coast from Gaviota to Goleta, including the adjacent
Santa Ynez mountains. Last night, the Santa Barbara-Santa Maria
pressure gradient peaked at -5.4 mb, and this evening it is
expected to peak around -4.5 mb. As a result, expecting winds
to be slightly weaker tonight, but still seeing wind gusts in the
35 to 45 mph range, except isolated gusts up to 50 mph near
Gaviota and Refugio.

Unusually deep upper level trough of low pressure will approach
the California coast on Sunday, resulting in a stronger onshore
flow and deeper marine layer pattern. The marine layer clouds are
expected to impact many portions of the coasts and valleys by
Sunday morning, with a cooling trend on tap for all areas.Higher
level clouds will be on the increase on Sunday as well. Latest 12Z
NAM and GFS models agree on holding together some light
precipitation with the cold front for areas south of Point
Conception late Sunday night into Monday, which will likely result
in needing to bump up Pops for most areas. Also last night's ECMWF
ensembles also support the idea of having the threat of light
precipitation overspreading much of Ventura and LA counties.
This system has unseasonably high precipitable water values,
peaking at around 1.3 inches. In addition, model cross sections
now showing light south-southwest flow in the lower levels of the
atmosphere, which will likely aid orographic rain enhancement on
S-SW facing foothills. Despite the need to bump up Pops, this
system will likely have minimal impacts across our region, with
most areas expected to see less than 0.25 inches, except locally
higher amounts in orographic enhanced foothills/coastal slopes.

*** From previous discussion ***

The upper low will sweep to the east Monday night and Tuesday.
Rain chances will end across the coasts and vlys of VTA and LA
county but a chc or rain will linger across the mtns (esp the
north facing slopes) through Tuesdays afternoon as cold and
unstable air combine with some post frontal trofs. These same
conditions will also bring a slight chc of showers to the non mtn
portions of SLO and northern SBA counties.

No snow on Monday but there will be some snow above 7000 feet
later Monday night and Tuesday.

This is not going to be much of rain maker and almost all areas
will see less than a tenth of an inch in total. Some mtn areas as
well as the foothills north of Morro Bay may see up to a quarter
inch.

There will be more sunshine Tuesday but hgts will be no higher
than 560 DM and this will make Tuesday the coolest day of the
next 7 with cst/vly max temps only in the 60s and lower 70s which
is 4 to 8 degrees blo normal.

.LONG TERM (TUE-FRI)...16/329 AM.

Brisk NW flow sets up Wednesday and then shifts to the west
Thursday and Friday. Winds will be the only weather issue as
otherwise skies will be mostly clear to partly cloudy. Max temps
will remain cool on Wednesday warm some on Thursday and then
change little on Fri.

There will likely be some advisory level NW to N winds across the
mtns and SBA south coast Tuesday night into Wednesday. Strongest
westerly winds will develop Thu and Fri as the west to east
onshore flow increases.

&&

.AVIATION...16/1808Z.

At 1730Z at KLAX, there was a marine inversion at 900 feet deep. The
top of the inversion was at 4000 feet with a temp of 18 deg C.

Moderate confidence overall in the 18Z TAFs. Hi confidence in VFR
conditions at all airfields thru this evening, then moderate
confidence late tonight and Sun morning due to timing of low
clouds and IFR/MVFR conditions moving into the coast and vly
airfields. The timing of the onset of these conditions may be off
+/- an hour or two, with the timing of clearing to VFR at KSBP,
KSMX, KVNY and KBUR off possibly +/- an hour or so. There is also
a 30% chance that KSBP may not have any low clouds.

For KWJF and KPMD, there is hi confidence in VFR conditions thru
the TAF period. Gusty SW afternoon and evening winds can be
expected as well.

KLAX...Moderate confidence overall in the 18Z TAF. Hi confidence
in VFR conditions thru later tonight, then moderate confidence
with MVFR cigs aft about 09Z and continuing thru Sun afternoon. The
timing of the onset of these conditions may be off +/- an hour or
two, and the low clouds may scatter out to VFR at times Sun
afternoon.

KBUR...Moderate confidence overall in the 18Z TAF. Hi confidence
in VFR conditions thru late tonight. then moderate confidence
13Z-17Z Sun morning due to timing of low clouds and MVFR
conditions moving into the airfield. The timing of the onset of
these conditions may be off +/- an hour or two, with the timing of
clearing to VFR off possibly +/- an hour or so.

&&

.MARINE...16/822 AM.

High confidence that gusty northwest winds will continue over
much of the coastal waters through tonight and then diminish on
Sunday. Small Craft Advisory (SCA) conditions will continue over
the outer coastal waters through tonight. There is also a 30%
chance of Small Craft Advisory (SCA) level winds impacting the
western portion of the Santa Barbara Channel this afternoon. Winds
will likely remain below SCA level everywhere Sunday and Monday.
There is a 30% chance of SCA level winds returning on Monday night
to the waters from the Channel Islands to San Nicolas Island.
Better confidence in SCA level winds across most of the waters on
Tuesday afternoon through at least Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 645-670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Sunday for
      zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Gusty west to north winds will impact the area Tuesday through
Thursday, with hazardous boating and driving conditions and
potential downed powerlines.

&&

PUBLIC...Gomberg/Rorke
AVIATION...Sirard
MARINE...Stewart/Sirard
SYNOPSIS...RK

weather.gov/losangeles

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.